• Nexavar? My doctors don't even agree as to weather I should start it.

    Asked by steve70x7 on Sunday, April 22, 2012

    Nexavar? My doctors don't even agree as to weather I should start it.

    I have had one tumor removed by surgery and another burned out by RF Ablitoration. A CT Scan now shows no new tumors in my liver and the plan is to image by MRI / Cat Scan etc every three months. The expectation is that more tumors will appear. The transplant specialist wants me on Nexavar, but my oncologist doesn't. My alpha feta proteins have been normal so there is no way to monitor it's effect.

    I don't want to suffer the side effects if there is no real good reason to start this treatment which only slows down the tumor growth anyway.

    Any thoughts?

    5 Answers from the Community

    5 answers
    • CherylHutch's Avatar

      Hi Steve,

      I noticed no one has been by to answer, then again, it could be they are like me and we don't have the same cancer that you do so are hesitant to jump in to say anything.

      Did both your transplant specialist and your oncologist tell you why one wants you on Nexavar and one doesn't? To just tell the patient I want you to now take this treatment without explaining why, the pros and the cons doesn't make sense to me. Likewise, if your oncologist doesn't want you on it, the reasons for not going on it are? If, after hearing them both give their reasons and one doesn't jump out at you as being the answer that seems most right to you and how you feel, your beliefs, your plans for this ongoing journey... then I would get a second opinion, from both another transplant specialist and another oncologist. Heck, it probably wouldn't hurt to get a second opinion from both anyways since the two who are on your team are not in agreement.

      Obviously, the plan is to keep the liver free of tumors, even though the expectation is that more will form. I say, deal with each hurdle as it comes up, in the meantime, do whatever you need to do to keep everything stable. Sometimes that might mean chemo... other times it might mean take a wait and see approach. Everyone's case is so completely individual, not only based on the unique, individual person, but cancer is unique and individual. It might be called "Liver Cancer", but under that heading come thousands of individual cases, each being somewhat different than the next one.

      It never ever hurts to get more opinions, if for nothing else, so you can base your decision on what makes sense to you and what you are comfortable going ahead with.

      Good luck!!

      Cheryl in Vancouver, BC

      over 4 years ago
    • steve70x7's Avatar

      Cheryl, thanks for your comments! I think the advice each doctor gives is colored by their specialty and what they see as future options. For instance the transplant specialist is more interested in keeping me alive until I can get a donor liver. The Oncologist is more interested in my quality of life now.

      The patient is ultimately responsible for the final decision in any case and right now I'm still in the information gathering stage. I'm leaning towards waiting. Once I start Nexavar I'm likely to not have a very good quality of life.

      I'm praying for wisdom and I really appreciate your input!


      over 4 years ago
    • Denisepdx's Avatar

      My otherwise healthy, 18 yr. old daughter was diagnosed with liver cancer last summer (she has no underlying liver disease). In the late fall when we went to UCLA for a second opinion an oncologist there was surprised she wasn't already taking it. Returning to Portland we asked her doctors if she should be taking it and there was some indifference (it is only known to halt the tumor growth and our daughter appears to have been living with liver cancer for some time). It was decided that she would start taking it in conjunction with the radiation and chemoembolization treatments; although the doctor said it wasn't known if taking Nexavar would help any more than what what was already being done. Well about six days after starting Nexavar (sorafenib) she had a high fever, broke out in a rash all over her face and a little on her back, her tongue and throat were so painful that she didn't want to eat or drink at all (being able to eat and drink is critical; one of the reasons she has done well thus far is that even though she is petite, she has managed not to lose weight). We communicated with her interventional radiologist and he indicated she should go the hospital. A steriod was prescribed for her rash and over time the side effects went away (upfront we were told that any bad side effects would cease once the drug was discontinued so we thought it was worth a try). Since then her oncologist has wanted our daughter to try and take a 1/2 dose of Nexavar, but we have resisted saying let's get through this stage of treatment first.

      This is just our experience and each patient is likely to have a different reaction. Since our experience I have only heard of other cases wherein the patient is hard pressed to tolerate the side effects of the drug. Again the upside is that there are not any lingering side effects when the drug is discontinued.
      I don't know if this helps, but I thought it worth sharing.
      Best to you.

      over 4 years ago
    • eccrine100's Avatar

      I was on Nexavar and had the hand/foot skin reaction that required topical creams to manage. That was my only side effect and was not too difficult to manage after things settled down. I've been lucky and avoided most side effects of the drugs we've tried.

      over 4 years ago
    • gadawg00034's Avatar

      i have been on nexavar for over a year and my doctor seems amazed at how well i was doimg on it. my bloodwork had been excellant, the protiens, tumor marker and all.however about 3 week ago i had a series of small strokes that the doctor said was probably related to the nexavar. i am off of it now for a month at least. we will see what the bloodwork looks like without it. i am not sure at all if i want to go back on it or not. it has bought me some quality time but the side effects are pretty bad,. i had almost constant diarreah. i misspelled that i bet,but i have a lot of thinking to do.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more liver cancer questions.  Also, don't forget to check out our Liver Cancer page.